May 9, 2000
My partner is HIV+ and I am HIV-. He still works but lately has only been able to work 2 to 3 days a week. His CD4 count is 207 and I am scared for him. When he feels good - he won't eat until bedtime because he is afraid of getting nauseated. When he feels bad he just "zombies out" for days at a time - on those days he is hungry all the time. All he does is eat and sleep. He is 36 years old and has been positive for 3.5 years. We have 2 friends who have been positive for 17 years and they are much healthier than he. I don't know where to turn - I am so afraid because his health is deteriorating. He has had no opportunistic infections. He says that it is his drug cocktail that makes him so sick. He takes Combivir, Sustiva, Sulfatrim and Serzone. He doesn't want me to talk to his doctor because he says "he is the specialist, he knows what I should be taking, he knows my complications, and says that is just part of the treatment". My partner's prescriptions for the serzone and combivir say 'Twice daily" but he refuses to take them during the day because he says they make him nauseated at work - so he only will take the dose at night. He takes all 4 meds at the same time, at bedtime. I have suggested that he drink ensure or slimfast or something for a noon meal and take his 2nd dose of those then, he told me he would consider that - but I think I am going to have to be more assertive in his therapy. Are there any known complications with this drug mix? I have been reading all I can find about them and their side effects - but I am not a doctor and it is all so complicated. Please Advise!
Response from Dr. Frascino
Start by having a heart-to-heart talk with your partner and letting him know that you are very worried about him. It is good that he trusts his doctor, but point out to him that his physician is probably not aware that he is not taking his medication as directed. Not taking HIV medications exactly as prescribed is risky, because resistance to these medications can develop quite easily. Nausea can be related to the AZT component of his Combivir. Adjusting the timing of dosages and meals may help. Serzone is used for depression. The fact that he is not taking this as prescribed may result in some of his symptoms. If his dose is too high, it could explain why he "zombies out" or why he has an increased appetite. Ask if you can go with him to his next doctor's appointment. Make a list of your concerns ahead of time that you both agree on and share this list with his physician. Make it clear to your partner that his doctor cannot make the best decision unless he or she knows all the information about his side effects and how he is, or more importantly, is not, taking his medications.
- Odds Of Getting AIDS Blowjob From A Prostitute
- Ache In Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Flu Symptoms After Drinking Water Worried I Have HIV
- Jock Itch After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Oral Ulcers After Oral Sex With No Protection What Are The Chances Of HIV
- White Tongue After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.